Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 79, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 1996, 7:01 PM CDT for Barton County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1996, 7:01 PM CDT (00:01 UTC)
- Expired
- May 24, 1996, 7:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Barton County, KS
The radar
The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 7:19 PM CDT | Hail 1.75 | Ellinwood, KS | |
| May 24, 7:25 PM CDT | Thunderstorm Wind 52 | Ellinwood, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 389 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:02 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 24, 4:02 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT THU MAY 23 1996 18Z SFC MAP SHOWS NEARLY STATIONARY FRONT FROM ABOUT STJ TO JUST W OF P28 AND THEN INTO LOW OVR ERN NM. MDLS TEND TO WANT TO TAKE THIS FRONT S A BIT INTO NRN OK...BUT WAVE SEEMS TO BE FORMING ON FRONT NR HUT. THIS WAVE KEEPING ERN SECTIONS OF FNT FROM MOVG SOUTH. GOOD CONVERGENCE ALONG FRONT...BUT WK CAP STILL IN PLACE. CAP INITIALLY WKND BY MID LVL CONVECTION AND VIRGA ASSOCD WITH SHRTWV MOVG THRU ERN KS THIS MRNG AND EARLY THIS AFTN. XPCT HTG AND MSTR CONVERGENCE ALONG FRONT TO BE ENOUGH TO BREAK THIS CAP THIS AFTN AND EVENING. CURRENT WW OVR SE KS AND MISSOURI MAY BE DROPPED FOR KS PART AS SOON AS SHRTWV EXITS STATE. NEXT SHORTWAVE KICKING OUT OF NM AND THE PANHANDLES WILL BE NEXT THREAT LATE TODAY AND THIS EVENING. THIS SHRTWV PROGGED TO MOV OUT ACRS NRN KS TNGT. FRONT TO BE TILTED NORTHWARD QUITE A BIT OVRNGT WITH LLJ SETTING UP NICELY TO FUEL MCS ALONG IT IN AREA OF ISENTROPIC UPLIFT. BEST LIFT FROM LLJ MAY BE IN AREA FROM P28 TO GBD. THICKNESS TENDS TO INDICATE THAT ANY MCS THAT FORMS SHOULD MOVE EAST-NORTHEAST ACROSS CENTRAL KANSAS. TMRW...WILL BUMP POPS FOR AFTN TSTMS DUET TO COOLER 700 TEMPS XPCTD AND FRONTAL BNDRY STILL IN AREA. FOR TEMPS...HAVE GONE WITH PERSISTANCE. RSL 064/090 44 SLN 067/090 54 ICT 069/090 44 HUT 068/090 44 CNU 066/090 44 MATT
In the hours before
Special weather statement, May 24, 6:43 PM CDT, 18 minutes before
KSZ071-072-095-096-099-100-250530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 643 PM CDT FRI MAY 24 1996 ...SEVERE THUNDERSTORM WATCH NUMBER 427 IN EFFECT FOR WOODSON AND ALLEN COUNTIES UNTIL 1 AM.. ...SEVERE THUNDERSTORM WATCH NUMBER 423 ALLOWED TO EXPIRE IN WILSON...NEOSHO...MONTGOMERY...AND LABETTE COUNTIES... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR WOODSON AND ALLEN COUNTIES UNTIL 1 AM SATURDAY MORNING. THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT UNTIL 7 PM FOR WILSON...NEOSHO...MONTGOMERY AND LABETTE COUNTIES HAS BEEN ALLOWED TO EXPIRE. THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE ACROSS ALLEN AND WOODSON COUNTIES THIS EVENING...AS STRONG SOUTHERLY WINDS INTERCEPT A STATIONARY FRONT LOCATED ACROSS EAST CENTRAL KANSAS. THUNDERSTORMS ARE EXPECTED TO REDEVELOP IN THE IOLA AND YATES CENTER AREAS THIS EVENING. WITH PLENTY OF WARM...MOIST AIR AVAILABLE TO THE STORMS... THEY MAY BECOME SEVERE AND PRODUCE LARGE HAIL...STRONG WINDS...AND TORRENTIAL RAINS. DAVIS
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:21 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 39 min |
| May 24, 7:59 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 46 min |
| May 24, 8:07 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 38 min |
| May 24, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 43 min |
| May 24, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 45 min |
| May 24, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.